Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 94, NWS Newport/Morehead City, NC

June 10, 2008Hyde County, Tyrrell County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 10, 2008, 2:15 PM EDT for Hyde County, Tyrrell County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2008, 2:15 PM EDT (18:15 UTC)
Expired
Jun 10, 2008, 3:15 PM EDT
In force
60 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Hyde County, NC, Tyrrell County, NC

The radar

The Morehead City radar (KMHX), 116 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:22 AM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 10, 11:22 AM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1122 AM EDT TUE JUN 10 2008

.SYNOPSIS...
STRONG RIDGING SURFACE AND ALOFT OVER THE EASTERN SEABOARD WILL
CONTINUE TO PRODUCE HOT TEMPERATURES AND DANGEROUS HEAT INDICES OVER
THE REGION TODAY. THE RIDGE WILL WEAKEN BUT STILL PREVAIL OVER THE
SE STATES THROUGH FRIDAY. A WEAK COLD FRONT WITH LIMITED MOISTURE
WILL SETTLE SOUTH ACROSS THE AREA WEDNESDAY AND THURSDAY WITH
TEMPERATURES RETURNING TO NEAR NORMAL AND ONLY A SMALL CHANCE FOR A
FEW SHOWERS AND THUNDERSTORMS. THE FRONT WILL DIMINISH FRIDAY. HIGH
PRESSURE WILL BUILD OVER THE AREA SATURDAY. A COLD FRONT WILL
APPROACH THE AREA SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FCST TO REMOVE MORNING WORDING. MAIN ISSUES CONTINUE TO BE
LARGE WILDFIRE NEAR THE HYDE/TYRRELL/WASHINGTON COUNTY BORDER AREA
AND WIDELY SCATTERED TSTMS THIS AFTERNOON. VISIBILITIES HAVE
IMPROVED NEAR THE WILDFIRE...SO HAVE CHANGED AREAS OF SMOKE TO
PATCHY SMOKE FOR THE AFTERNOON HOURS. A FEW STRONG TSTMS FORMED
OVER SOUTHERN BEAUFORT COUNTY AND THE PAMLICO SOUND REGION BUT
HAVE QUICKLY DISSIPATED. GIVEN MORNING SOUNDING PARAMETERS
SHOWING MODIFIED CAPE VALUES IN THE 3000 TO 4000 J/KG RANGE AND
LIS OF -7 TO -10...PLUS APPRECIABLE DRY AIR IN THE LOWEST 100
MB...THINK ANY TSTMS THAT DEVELOP THIS AFTERNOON COULD QUICKLY
BECOME STRONG TO SEVERE WITH POTENTIAL FOR HAIL AND STRONG
DOWNBURST WINDS GIVEN WINDEX VALUES OF 69 KNOTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
WEAK FRONT WILL MOVE IN LATE TONIGHT AND PUSH S-SE WED MORNING
BRINGING END TO HEATWAVE. ANOTHER WEAK BOUNDARY WILL PUSH IN FROM N
LATE WED NIGHT. ENOUGH SUPPORT FOR 20/30 POPS DURING PERIOD...BUT
MAINLY FOR SRN SECTIONS ON THU.

MOS BLEND LOOKS GOOD FOR TEMPS. HIGHS STILL A FEW DEGS ABOVE NORMAL
ON WED BUT AROUND NORMAL THU.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NO CHANGE TO PREVIOUS FCST. HIGH PRES OVER AREA THEN MOVING E WILL
LEAD TO WARMING TEMPS FRI-SAT. FRONT WILL APPROACH FROM NW SUN BUT
STALL AND WEAKEN SUN NIGHT AND MON.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SKIES MCLR ACROSS TERMINALS ATTM WITH PERIODS OF FEW-SCT 6-8KFT
CLOUDS PSBL THRU AFTN. HZY CONDITIONS ALSO PERIODICALLY BRINGING MVFR
VSBYS TO MAINLY PGV/ISO. COLD FRONT WILL SINK S LATER TNT...WHICH
WILL BRING AN INCREASE IN CLOUDS. HOWEVER...STILL LOOKS LIKE VFR
CONDITIONS. ALSO CANT RULE OUT ISO TSTMS THIS AFTN THROUGH
THU...WITH BEST POTENTIAL APPEARING TO BE WED AFTN/EARLY EVENING AS
FRONT COMBINES WITH HEATING.

5-10KT S TO SW WINDS TODAY AND TONIGHT GO N TO NE FROM NW TO SE
BEHIND FRONT WED. LIGHT ELY WINDS TOMORROW NIGHT MAY DECOUPLE LATE.
THIS COULD POSE SOME SMOKE PROBLEMS AS PLUME FROM EVANS RD WILDFIRE
ADVECTS INTO AREA.

&&

.MARINE...
MINIMAL CHANGES THIS UPDATE...MAINLY TO SEPARATE SOUNDS BASED ON
CURRENT CONDS. SHORT RANGE GUIDANCE ALSO SUGGESTS WINDS IN THE
ALBEMARLE WILL GO MORE LIGHT S TO SE LATER THIS AFTN WITH HEATING
INFLUENCE...BEFORE GOING MORE SW TONIGHT AHEAD OF FRONT. OTHERWISE
LIGHT TO MODERATE SW TO S FLOW EXPECTED ELSEWHERE BTWN OFFSHORE HIGH
PRES AND EVENTUALLY MERGING THERMAL TROF/FRONT NW OF AREA TONIGHT.
THINK ALBEMARLE SOUND WILL SEE MOST INFLUENCE OF SMOKE TONIGHT WITH
S/SW FLOW DVLPG...BUT SMOKE EXPECTED TO SPREAD S/W WED BEHIND FRONT.
SEAS STAY MOSTLY SMALL SCALE IN THE 2-4 FT ZONE IN A MIX OF SHORT
PERIOD SW WIND WAVES AND SE BACKGROUND SWELL.

PREVIOUS DISCUSSION...
BOTH GFS/NAM SHOW HIGH SLIDING FURTHER OFFSHORE AS TROF
APPROACHES FROM THE W. WILL SEE SW WINDS ACROSS THE COASTAL WATERS
AGAIN TODAY AROUND 10 TO 15 KT. SOME CHANGE IN STORE LATE TNT AS
COLD FRONT SINKS S...SLOWLY PUSHING THROUGH WED. THERE WONT BE A
PRE- FRONTAL SURGE WITH THIS WEAK BOUNDARY...BUT WILL SEE A NE
SURGE BEHIND THE FRONT IN THE N AROUND 15 TO 20 KT. SURGE WILL
WEAKEN BUT WINDS WILL REMAIN NE THROUGH FRI AS A LOW DEVELOPS S OF
NOVA SCOTIA AND HIGH PRES BUILDS TO THE N. OVERALL...NO HEADLINE
CONDITIONS EXP THROUGH THE FCST PERIOD. OPC FCST PLEASANT BOATING
CONDITIONS FOR ADJACENT OFFSHORE WATERS AS WELL.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ029-044>047-
     079>081-090>095-098-103.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...CTC
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...MW/SJ
MARINE...MW/SJ
Hazardous weather outlook, Jun 10, 4:44 AM EDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
444 AM EDT TUE JUN 10 2008

NCZ029-044-079-080-090>095-098-110845-
MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
CARTERET-ONSLOW-
444 AM EDT TUE JUN 10 2008

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ABOVE NORMAL TEMPERATURES ARE EXPECTED TO PRODUCE HEAT INDEX
VALUES OF AROUND 105 DEGREES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ045>047-081-103-110845-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE-
444 AM EDT TUE JUN 10 2008

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ABOVE NORMAL TEMPERATURES ARE EXPECTED TO LEAD TO HEAT INDEX
VALUES OF AROUND 105 DEGREES TODAY. IN ADDITION TO THE HOT
WEATHER...MOTORISTS TRAVELING ON HIGHWAYS 64...264...94...158 AND
SURROUNDING ROADS SHOULD BE ADVISED OF AREAS OF SMOKE WHICH COULD
REDUCE VISIBILITIES TO LESS THAN ONE MILE THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMOKE FROM THE EVANS ROAD FIRE WILL AFFECT THE AREA FOR THE NEXT
FEW DAYS. DENSE SMOKE ADVISORIES MAY ALSO BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-110845-
OUTER BANKS HYDE-
444 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 10, 9:41 AM EDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
941 AM EDT TUE JUN 10 2008

NCZ080-101445-
BEAUFORT-
941 AM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT COUNTY UNTIL 1045 AM
EDT...

AT 941 AM EDT...THERE WERE STRONG THUNDERSTORMS OVER SOUTH CENTRAL
BEAUFORT COUNTY...OR ABOUT 20 MILES SOUTHEAST OF RIVER ROAD...MOVING
EAST AT 6 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SOUTH CREEK AT
1015 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
BONNERTON...PAMLICO BEACH AND ROYAL.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, Jun 10, 11:06 AM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1106 AM EDT TUE JUN 10 2008

NCZ046-047-081-102100-
TYRRELL-MAINLAND DARE-MAINLAND HYDE-
INCLUDING THE CITY OF...COLUMBIA
1106 AM EDT TUE JUN 10 2008

SMOKE FROM A LARGE WILDFIRE OVER SOUTHERN TYRRELL...NORTHERN HYDE
AND SOUTHERN WASHINGTON COUNTIES WILL CONTINUE TO PRODUCE REDUCED
VISIBILITIES OVER PORTIONS OF THE AREA THIS AFTERNOON. LIGHT WEST
WINDS WILL PUSH SMOKE TOWARD THE ALLIGATOR RIVER. WINDS WILL
BECOME MORE SOUTH TO SOUTHWESTERLY THIS AFTERNOON WHICH WILL PUSH
SMOKE TO THE HIGHWAY 64 CORRIDOR AND AFFECT THE COMMUNITIES OF
CRESWELL...COLUMBIA AND TRAVIS. VISIBILITIES WILL BE REDUCED TO
ONE MILE OR LESS AT TIMES ALONG PORTIONS OF HIGHWAY 64...94 AND
264...AS WELL AS OTHER LOCAL ROADS.

MOTORISTS IN THESE AREAS ARE URGED TO BE ALERT FOR SUDDENTLY REDUCED
VISIBILITIES. SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY
OF DISTANCE AHEAD OF YOU IN CASE A SUDDEN STOP IS REQUIRED.

11
Special weather statement, Jun 10, 2:12 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
212 PM EDT TUE JUN 10 2008

NCZ046-081-101915-
TYRRELL-WESTERN HYDE-
212 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL AFFECT HYDE AND TYRRELL COUNTIES UNTIL
315 PM EDT...

AT 212 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER SOUTH CENTRAL
TYRRELL COUNTY...OR ABOUT 19 MILES NORTH OF SWANQUARTER...MOVING EAST
AT 16 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL NORTHERN HYDE
COUNTY AT 230 PM EDT. RURAL SOUTHEASTERN TYRRELL COUNTY AT 240 PM
EDT. RURAL NORTHEASTERN HYDE COUNTY AT 250 PM EDT. RURAL EASTERN HYDE
COUNTY AT 300 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE ALLIGATOR LAKE...GUM NECK AND KILKENNY.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:06 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Washington39 min
Jun 10, 4:52 PM EDTSevere Thunderstorm WarningMHXPitt43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.